Skip to main content

Generalized Gaffney inequality and discrete compactness for discrete differential forms


We prove generalized Gaffney inequalities and the discrete compactness for finite element differential forms on s-regular domains, including general Lipschitz domains. In computational electromagnetism, special cases of these results have been established for edge elements with weakly imposed divergence-free conditions and used in the analysis of nonlinear and eigenvalue problems. In this paper, we generalize these results to discrete differential forms, not necessarily with strongly or weakly imposed constraints. The analysis relies on a new Hodge mapping and its approximation property. As an application, we show \(L^{p}\) estimates for several finite element approximations of the scalar and vector Laplacian problems.

This is a preview of subscription content, access via your institution.


  1. 1.

    Amrouche, C., Bernardi, C., Dauge, M., Girault, V.: Vector potentials in three-dimensional non-smooth domains. Math. Methods Appl. Sci. 21(9), 823–864 (1998)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1–155 (2006)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus: from hodge theory to numerical stability. Bull. Am. Math. Soc. 47(2), 281–354 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Arnold, D.N., Logg, A.: Periodic table of the finite elements. SIAM News 47(9) (2014)

  5. 5.

    Boffi, D.: Finite element approximation of eigenvalue problems. Acta Numer. 19, 1–120 (2010)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Boffi, D., Fernandes, P., Gastaldi, L., Perugia, I.: Computational models of electromagnetic resonators: analysis of edge element approximation. SIAM J. Numer. Anal. 36(4), 1264–1290 (1999)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bossavit, A.: Computational Electromagnetism: Variational Formulations, Complementarity, Edge Elements. Academic Press, Cambridge (1998)

    MATH  Google Scholar 

  8. 8.

    Chen, L., Wu, Y., Zhong, L., Zhou, J.: MultiGrid Preconditioners for Mixed Finite Element Methods of the Vector Laplacian. J. Sci. Comput. 77(1), 101–128 (2018)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Christiansen, S.H.: A div-curl lemma for edge elements. SIAM J. Numer. Anal. 43(1), 116–126 (2005)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Christiansen, S.H., Munthe-Kaas, H.Z., Owren, B.: Topics in structure-preserving discretization. Acta Numer. 20, 1–119 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Christiansen, S.H., Scheid, C.: Convergence of a constrained finite element discretization of the Maxwell Klein Gordon equation. ESAIM Math. Model. Numer. Anal. 45(4), 739–760 (2011)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Christiansen, S.H., Winther, R.: On variational eigenvalue approximation of semidefinite operators. IMA J. Numer. Anal. 33(1), 164–189 (2012)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Ern, A., Guermond, J.L.: Mollification in strongly Lipschitz domains with application to continuous and discrete De Rham complexes. Comput. Methods Appl. Math. 16(1), 51–75 (2016)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Falk, R., Winther, R.: Local bounded cochain projections. Math. Comput. 83(290), 2631–2656 (2014)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11, 237–339 (2002)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Hiptmair, R., Li, L., Mao, S., Zheng, W.: A fully divergence-free finite element method for magneto-hydrodynamic equations. M3AS 28(4), 659–695 (2018)

    MATH  Google Scholar 

  17. 17.

    Hu, K., Ma, Y., Xu, J.: Stable finite element methods preserving \(\nabla \cdot {B}=0\) exactly for MHD models. Numer. Math. 135(2), 371–396 (2017)

    Google Scholar 

  18. 18.

    Hu, K., Qiu, W., Shi, K.: Convergence of a B-E based finite element method for MHD models on Lipschitz domains. J. Comput. Appl. Math. 1–22, (2019) (Accepted)

  19. 19.

    Hu, K., Xu, J.: Structure-preserving finite element methods for stationary MHD models. Math. Comput. 88, 553–581 (2019).

  20. 20.

    Jakab, T., Mitrea, I., Mitrea, M.: On the regularity of differential forms satisfying mixed boundary conditions in a class of Lipschitz domains. Indiana Univ. Math. J. 58(5), 2043–2072 (2009)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Lang, S.: Fundamentals of Differential Geometry, vol. 191. Springer, Berlin (2012)

    MATH  Google Scholar 

  22. 22.

    Mitrea, D., Mitrea, M., Taylor, M.: Layer Potentials, the Hodge Laplacian, and Global Boundary Problems in Nonsmooth Riemannian Manifolds, vol. 713. American Mathematical Society, Providence (2001)

    MATH  Google Scholar 

  23. 23.

    Monk, P., Demkowicz, L.: Discrete compactness and the approximation of Maxwell’s equations in \(\mathbb{R}^{3}\). Math. Comput. 70(234), 507–523 (2001)

    Google Scholar 

  24. 24.

    Schöberl, J.: Commuting quasi-interpolation operators for mixed finite elements. Preprint ISC-01-10-MATH, Texas A&M University, College Station, TX (2001)

  25. 25.

    Schötzau, D.: Mixed finite element methods for stationary incompressible magnetohydrodynamics. Numer. Math. 96(4), 771–800 (2004)

    MathSciNet  Article  Google Scholar 

Download references


The authors are grateful to Prof. Ralf Hiptmair for several helpful suggestions.

Author information



Corresponding author

Correspondence to Kaibo Hu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Juncai He is supported in part by National Natural Science Foundation of China (NSFC) (Grant No. 91430215) and the Elite Program of Computational and Applied Mathematics for PHD Candidates of Peking University. The research of Kaibo Hu leading to the results of this paper was partly carried out during his affiliation with the University of Oslo. KH was then supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007–2013)/ERC Grant Agreement 339643 (FEEC-A). Jinchao Xu is supported in part by DOE Grant DE-SC0014400.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

He, J., Hu, K. & Xu, J. Generalized Gaffney inequality and discrete compactness for discrete differential forms. Numer. Math. 143, 781–795 (2019).

Download citation

Mathematics Subject Classification

  • 65N30
  • 65N12
  • 58J10
  • 35D30